Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 68, NWS Tulsa, OK

May 19, 2013Creek County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 19, 2013, 6:22 PM CDT for Creek County, Oklahoma. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2013, 6:22 PM CDT (23:22 UTC)
Expired
May 19, 2013, 7:00 PM CDT
In force
38 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Creek County, OK

The radar

The Tulsa radar (KINX), 91 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 6:40 PM CDTHAIL 1Drumright, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:14 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1033 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

300 
WUUS54 KTSA 192322
SVRTSA
OKC037-200000-
/O.NEW.KTSA.SV.W.0068.130519T2322Z-130520T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT SUN MAY 19 2013

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CREEK COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 700 PM CDT

* AT 619 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES WEST OF
  SHAMROCK...MOVING NORTHEAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL...
  WIND GUSTS TO 60 MPH...

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SHAMROCK...DRUMRIGHT AND OILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. PEOPLE OUTDOORS
SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM WINDOWS AND
DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3610 9663 3616 9655 3616 9654 3587 9640
      3581 9663
TIME...MOT...LOC 2322Z 235DEG 28KT 3588 9679

$$
1 follow-up statement
267 
WWUS54 KTSA 192343
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
643 PM CDT SUN MAY 19 2013

OKC037-200000-
/O.CON.KTSA.SV.W.0068.000000T0000Z-130520T0000Z/
CREEK OK-
643 PM CDT SUN MAY 19 2013

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHWESTERN CREEK COUNTY...

AT 637 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DRUMRIGHT...
MOVING NORTHEAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING
HAIL TO THE SIZE OF QUARTERS.

STORM HAZARDS INCLUDE...
QUARTER SIZE HAIL...
WIND GUSTS TO 60 MPH...

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...OILTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. PEOPLE OUTDOORS
SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM WINDOWS AND
DOORS UNTIL THE STORM HAS PASSED.

PEOPLE OUTDOORS SHOULD MOVE INSIDE A STURDY BUILDING. STAY AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3590 9642 3586 9662 3608 9663 3614 9653
TIME...MOT...LOC 2343Z 242DEG 22KT 3597 9658

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:23 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 19, 3:23 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
323 PM CDT SUN MAY 19 2013

.DISCUSSION...
DRY LINE HAS MIXED EAST AS ANTICIPATED THIS AFTERNOON AND STORMS
HAVE BEGUN TO DEVELOP RAPIDLY ALONG IT ACROSS CENTRAL/NORTHERN OK
AS CAP OVERCOME BY HEATING AND ENHANCED CONVERGENCE ALONG IT. THIS
IS THE BEGINNING OF A PATERNALLY SIGNIFICANT SEVERE WEATHER EVENT
IMPACTING PARTS OF EASTERN OK THIS EVENING...AND POSSIBLY FAR NW
ARKANSAS LATE TONIGHT. EARLY CELLS IN SW KANSAS BECOMING SUPERCELLS
ALMOST IMMEDIATELY AND PARAMETERS LOOK INCREASINGLY FAVORABLE FOR
THIS TREND TO CONTINUE AS THEY PROGRESS INTO EASTERN OK 5-6 PM.

OVERALL THE POTENTIAL FOR STRONG TORNADOES STILL APPEARS FOCUSED
NEAR AND NORTH OF I-44 WHERE SHEAR PROFILES WILL BE BEST...BUT
EXTREME INSTABILITY WILL IMPLY SOME THREAT OF THIS ALL THE WAY
SOUTH TO THE RED RIVER IF STORMS CAN DEVELOP THERE. GIANT HAIL
AND DAMAGING DOWNBURSTS ALSO A CONCERN. STORMS SHOULD INCREASE
IN COVERAGE SOME TONIGHT WITH THE HELP OF A STRENGTHENING LOW
LEVEL JET AS THEY PROGRESS EAST. THE INCREASING LOW LEVEL SHEAR
WILL KEEP A TORNADO THREAT GOING FOR A GOOD PART OF TONIGHT.
DAMAGING STRAIGHT LINE WIND THREAT MAY ALSO BECOME HIGHER AT THIS
POINT.

BOUNDARY WILL BE LEFT SOMEWHERE IN THE AREA MONDAY BY STORMS
TONIGHT WITH SYNOPTIC FRONT REMAINING NEARBY AND DRY LINE
RETREATING BACK INTO SW OKLAHOMA. ONCE AGAIN FORECAST PARAMETERS
IMPLY A POTENTIAL HIGH END SEVERE WEATHER THREAT IN PARTS OF THE
AREA MONDAY...PERHAPS FARTHER SOUTH THAN TODAY. OVERALL COVERAGE
OF STORMS COULD BE GREATER AND SHOULD INCREASE OVERNIGHT. AT THIS
TIME FLOODING WILL BECOME AN INCREASING CONCERN AS SYNOPTIC FRONT
BECOMES ORIENTED MORE PARALLEL TO THE UPPER LEVEL FLOW. A FLASH
FLOOD WATCH WILL POTENTIALLY BE NEEDED FOR PARTS OF THE AREA
MONDAY NIGHT...BUT WILL NEED TO WAIT AND SEE HOW TONIGHT UNFOLDS
TO PIN DOWN DETAILS. FRONT WILL SLOWLY MOVE SOUTH TUESDAY WITH
SEVERE WEATHER THREAT SHIFTING INTO SE OKLAHOMA.

BOUNDARY STILL EXPECTED TO BE SOUTH OF THE AREA WEDNESDAY BEFORE
LIFTING BACK NORTH LATE IN THE WEEK. CHANCE OF THUNDERSTORMS WILL
RETURN THU AND FRIDAY...WITH COVERAGE TRENDING DOWN BY THE WEEKEND
AS MID LEVEL HEIGHTS INCREASE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  83  65  79 /  80  70  90  40
FSM   70  86  68  79 /  50  20  90  70
MLC   72  85  68  80 /  40  30  90  70
BVO   67  84  61  79 /  90  60  70  20
FYV   67  80  66  76 /  70  40  90  70
BYV   68  83  64  77 /  80  50  90  70
MKO   68  84  66  79 /  70  50  90  70
MIO   68  84  66  78 /  90  60  90  60
F10   70  84  66  80 /  50  60  90  60
HHW   72  86  71  81 /  20  20  80  70

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...30
LONG TERM....14
Hazardous weather outlook, May 19, 5:05 PM CDT, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
505 PM CDT SUN MAY 19 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
505 PM CDT SUN MAY 19 2013

...SIGNIFICANT SEVERE WEATHER STILL EXPECTED LATER TODAY AND AGAIN ON MONDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA INTO FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

	AREA AT GREATEST RISK...ROUGHLY ALONG THE I-44 CORRIDOR FROM THE TULSA
				AREA SOUTHWESTWARD.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 6 PM.

	AREA AT GREATEST RISK...ANY AREAS ALONG AND NORTH OF AN OKEMAH
				TO MUSKOGEE OKLAHOMA TO BENTONVILLE ARKANSAS
				LINE.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 10 PM.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTER 10 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

SEVERE THUNDERSTORMS OVER CENTRAL OKLAHOMA THIS AFTERNOON WILL
TRACK NORTHEASTWARD LATE THIS AFTERNOON AND INTO THE EVENING. THE
VERY UNSTABLE AIRMASS COMBINED WITH THE FAVORABLE LOW AND DEEP
LAYER WIND SHEAR WILL CONTINUE TO FAVOR LONG-LIVED SUPERCELLS
THAT ARE CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES...BASEBALL
SIZE HAIL OR LARGER...AND DAMAGING WIND GUSTS IN EXCESS OF 80 MPH.
THE STORM MODE MAY TRANSITION TOWARD A LARGER STORM COMPLEX OR
LINE DURING THE OVERNIGHT HOURS...SUGGESTING A HIGHER POTENTIAL
FOR DAMAGING WINDS BY LATE EVENING THROUGH THE EARLY MORNING
HOURS...WHICH WILL MAINTAIN A RISK FOR DAMAGING SEVERE WEATHER.
THE OVERALL SEVERE WEATHER RISK IS EXPECTED TO LESSEN VERY LATE
TONIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION UNFOLDING THIS
AFTERNOON.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
MONDAY AND TUESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY THRU SATURDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...

SEVERE THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AFTERNOON AND
EVENING. A STRONGLY UNSTABLE AIRMASS RESIDES OVER THE REGION...AND
THERE WILL LIKELY BE A THUNDERSTORM OUTFLOW BOUNDARY PRESENT FROM
THE STORMS THAT OCCUR TONIGHT. THE COMBINATION OF LOW LEVEL SHEAR
ALONG THE SURFACE BOUNDARY...HIGH INSTABILITY...AND STRONG WINDS
ALOFT WILL SUPPORT SUPERCELLS CAPABLE OF TORNADOES...EXTREMELY
LARGE HAIL...AND DAMAGING WINDS. THE SEVERE WEATHER THREAT WILL
PERSIST INTO THE EARLY MORNING HOURS ON TUESDAY. SEVERE WEATHER
WILL LIKELY DEVELOP TUESDAY ALONG A SLOW MOVING COLD
FRONT...THOUGH COVERAGE AND INTENSITY WILL LARGELY DEPEND ON HOW
THUNDERSTORM ACTIVITY EVOLVES ON MONDAY. MOST LIKELY THE HIGHER
SEVERE PROBABILITIES WILL SHIFT INTO SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS BY TUESDAY AHEAD OF THE WEAK FRONT. HEAVY
RAINFALL AND ASSOCIATED FLOODING WILL BECOME AN INCREASING ISSUE
MONDAY NIGHT INTO TUESDAY AS A COLD FRONT SLOWLY SLIDES INTO THE
REGION FROM THE NORTHWEST.

AFTER A BRIEF BREAK ON WEDNESDAY...THUNDERSTORM CHANCES WILL
RETURN TO THE FORECAST FOR THE LATTER PART OF THE WEEK AS THE
STORMS DEVELOP ON THE HIGH PLAINS AND MOVE INTO THE REGION ON THE
TAIL END OF AN OLD FRONTAL BOUNDARY. WINDS ALOFT WILL BE WEAKER BY
THIS TIME HOWEVER...SUGGESTING A LIMITED POTENTIAL FOR SEVERE
WEATHER AT BEST.

EMERGENCY MANAGEMENT PLANNING STATEMENT...

HIGH END SEVERE WEATHER WILL LIKELY OCCUR OVER THE NEXT 24 TO 48
HOURS. FIRST RESPONDERS AND DAMAGE RESPONSE WILL NEED TO BE IN
CLOSE COORDINATION WITH THE ONGOING WEATHER SITUATION AS MULTIPLE
ROUNDS OF SIGNIFICANT SEVERE WEATHER ARE EXPECTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

LACY

In the hours before

Special weather statement, May 19, 5:10 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
510 PM CDT SUN MAY 19 2013

OKZ060-064-192330-
CREEK OK-TULSA OK-
510 PM CDT SUN MAY 19 2013

...TORNADO THREAT INCREASING FOR THE CREEK AND TULSA COUNTIES...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK AND CENTRAL AND SOUTHERN TULSA

AT 503 PM CDT...A TORNADIC THUNDERSTORM WAS ONGOING ACROSS NORTHERN
LINCOLN COUNTY MOVING EAST-NORTHEAST AT 30 MPH.

BASED ON THE PREVIOUS STORM TRACK...THE PATH OF THIS STORM WILL
TRACK VERY NEAR THE INTERSTATE 44 CORRIDOR FROM CREEK COUNTY INTO
CENTRAL AND SOUTHERN TULSA COUNTY.

CONDITIONS WILL REMAIN FAVORABLE FOR THIS STORM TO CONTINUE
PRODUCING ONE OR MORE TORNADOES ALONG ITS PATH...AND ANY OF THESE
TORNADOES COULD BECOME VIOLENT.

SOME LOCATIONS THAT MAY REQUIRE TORNADO WARNINGS FROM THIS STORM
INCLUDE...TULSA...SAND SPRINGS...BIXBY...JENKS...GLENPOOL...
BRISTOW...DRUMRIGHT...OILTON...KELLYVILLE...AND SAPULPA.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND ANTICIPATE A
TORNADO WARNING FOR THEIR AREA.  BE READY TO TAKE COVER ONCE THE
WARNING IS ISSUED.

LAT...LON 3610 9663 3616 9608 3616 9600 3617 9600
      3619 9581 3616 9580 3587 9582 3585 9596
      3585 9619 3582 9620 3575 9663
TIME...MOT...LOC 2203Z 248DEG 32KT 3578 9705

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 10:44 PM CDTSpecial Weather StatementTSACreek, Osage, Pawnee61 min
May 18, 11:34 PM CDTSpecial Weather StatementTSACreek, Okfuskee56 min
May 19, 12:12 AM CDTSpecial Weather StatementTSATulsa48 min
May 19, 12:37 AM CDTSpecial Weather StatementTSACraig, Mayes, Nowata, Rogers, Wagoner38 min
May 19, 3:45 AM CDTSpecial Weather StatementTSAOsage30 min
May 19, 4:14 AM CDTSevere Thunderstorm WarningTSAOsage31 min
May 19, 4:33 AM CDTSevere Thunderstorm WarningTSAOsage, Washington27 min
May 19, 5:32 AM CDTSpecial Weather StatementTSACraig, Nowata28 min
May 19, 7:23 AM CDTSpecial Weather StatementTSAOttawa37 min
May 19, 5:10 PM CDTSpecial Weather StatementTSACreek, Tulsa80 min
May 19, 5:36 PM CDTTornado WarningTSACreek, Pawnee54 min
May 19, 6:47 PM CDTTornado WarningTSACreek43 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.